Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 157, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Dec 10, 2004, 10:17 AM EST for Lincoln County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2004, 10:17 AM EST (15:17 UTC)
- Expired
- Dec 10, 2004, 11:00 AM EST
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 25 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 101517
SVRRLX
WVC043-101600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 AM EST FRI DEC 10 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN WEST VIRGINIA
* UNTIL 1100 AM EST
* AT 1016 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR GILL...OR 6 MILES NORTH OF HARTS...AND WAS
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MUD...
SPURLOCKVILLE...
ALUM CREEK...
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3813 8226 3831 8205 3828 8206 3827 8199
3832 8192 3831 8183 3831 8183 3826 8181
3818 8185 3819 8187 3815 8189 3815 8193
3808 8199 3799 8214
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 7:15 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 10, 7:15 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 715 AM EST FRI DEC 10 2004 .SHORT TERM... QUICK UPDATE TO INCREASE POPS FASTER FROM THE SOUTHWEST BASED ON BATCH OF SHOWERS DEVELOPING NEAR APPROACHING SURFACE LOW. && .AVIATION... LOW LEVEL MOISTURE IN PLACE WITH LARGE BUT POORLY DEFINED LOW PRESSURE SYSTEM OVER AND WEST OF THE AREA TODAY WILL EQUATE TO LIGHT FLOW WITH HIGHLY VARIABLE CONDITIONS RANGING ALMOST THE ENTIRE SPECTRUM OF FLYING CONDITIONS. CODED MOSTLY IFR TO MVFR WITH SOME VFR TODAY. SHOWERS WERE BEGINNING TO BECOME MORE NUMEROUS EARLY THIS MORNING AS THE CENTER OF THE SURFACE LOW APPROACHED THE AREA. THIS TREND WILL CONTINUE THIS MORNING AS THE LOW ACTUALLY MOVES INTO THE AREA. A POOL OF COLD AIR ALOFT MAY TRIGGER INSTABILITY SHOWERS THIS AFTERNOON. SOME THUNDER ALONG WITH SMALL HAIL ARE NOT OUT OF THE QUESTION. THE SURFACE COLD FRONT TRAILING SOUTH FROM THE LOW CROSSING THE AREA...AND THE LOW ITSELF...WILL PROVIDE SOME FOCUS FOR SHOWER DEVELOPMENT. LATER TONIGHT...WESTERLY FLOW WILL DEVELOP...BRINGING IN UPSLOPE LOW CLOUDS IN ERNEST. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 350 AM EST FRI DEC 10 2004 SHORT TERM (TODAY THROUGH SATURDAY)... COMPLICATED FORECAST THROUGH FIRST 18 HOURS AS COMPLEX LOW PRESSURE SYSTEM PIVOTS THROUGH AREA. JET MAX NOW CARVING OUT BASE OF TROUGH OVER DEEP SOUTH...WAVE RIDING UP EAST SIDE OF DEVELOPING LONG WAVE TROUGH AS A RESULT. LATEST SATELLITE AND RADAR INDICATES PRECIPITATION WITH THIS LARGELY RIDING UP EAST OF FORECAST AREA THIS MORNING. BELIEVE THERE IS STILL SOME OPPORTUNITY FOR PRECIPITATION TO FORM OR BACK INTO EASTERN PORTIONS OF FORECAST AREA FOR A TIME GIVEN EVOLUTION OF SYSTEM INCLUDING FRONTOGENETIC FORCING AND SOME BACKING OF UPPER FLOW. THIS WAVE IS CHARACTERIZED MAINLY BY DYNAMICS IN TERMS OF COOLING ALOFT RATHER THAN LOWER TROPOSPHERIC WARM ADVECTION. UPPER COOLING THROUGH THE DAY COUPLED WITH SURFACE COLD FRONT CROSSING THIS AFTERNOON WILL LIKELY TRIGGER SHOWERS IN THE INCREASINGLY UNSTABLE AIR MASS. CODING UP A SLIGHT CHANCE FOR THUNDER AND BELIEVE...THOUGH NOT CODED...SMALL HAIL IS NOT ENTIRELY OUT OF THE QUESTION. EVEN THOUGH ALL THIS COOLING ALOFT TAKES PLACE TODAY AND SURFACE COLD FRONT MOVES THROUGH DURING THE AFTERNOON...GOOD LOW LEVEL WSW FLOW DOES NOT KICK IN UNTIL MIDNIGHT TONIGHT OR LATER. UPSLOPE FLOW AND LOW LEVEL COOLING THEN RULE THROUGH THE DAY SATURDAY WITH TEMPERATURES ONLY RISING SLIGHTLY ACROSS THE LOWLANDS AND ACTUALLY FALLING ACROSS THE VERY HIGH TERRAIN. A FEW HUNDRETHS LIQUID EQUIVALENT WITH MODEST UPSLOPE AFFECTS AND TEMPERATURES FALLING INTO THE 20S AT SNOWSHOE YIELDS ABOUT FOUR INCHES SNOWFALL THERE SATURDAY. I GET 2 TO 4 INCHES ABOVE 3500 FEET ON UPSLOPE SIDE OF MOUNTAINS AND WILL HIGHLIGHT IN HWO AS ADVISORY WILL BE NEEDED IF POTENTIAL HOLDS. MOS POPS SEEM RATHER HIGH TODAY AND THIS IS RARE CASE OF ACTUALLY GOING BELOW MOS WHEN IT IS CATEGORICAL IN FIRST PERIOD. MAV APPEARED REASONABLE FOR HIGHS TODAY BUT PERHAPS A TOUCH LOW ON LOWS TONIGHT AND HIGHS SATURDAY. CLOUDS AND SOME COLD ADVECTION THIS AFTERNOON WILL RESULT IN A SMALL DIURNAL RISE TODAY. MUCH STRONGER COLD ADVECTION WILL LEAD TO NEARLY STEADY TEMPERATURES SATURDAY WITH FALLING TEMPERATURES ABOVE ABOUT 3KFT. LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... LAST SHORTWAVE TRAVERSES CWA SUNDAY NIGHT...HOWEVER DUE TO LIMITED MOISTURE IT PASSES WITH LITTLE FANFARE. BRIEF PERIOD OF ANTICYCLONIC FLOW SUNDAY MAKING IT THE LAST MILD/ DRY DAY FOR A WHILE. STRONG COLD FRONT PASSES IN THE EARLY MORNING HOURS MONDAY WITH 40DM H10-H8 THICKNESS FALLS FM 06Z MON TO 06Z TUES. NOT A LOT OF MOISTURE TO TAP...THEREFORE CONTINUED CHANCY POPS SUNDAY NIGHT AND MONDAY. RAIN QUICKLY CHANGES TO SNOW BY 12Z AREA WIDE UNDER H8 TEMPS OF -10C. POCKETS OF ENERGY PASS MONDAY AND TUESDAY DURING THE DAYLIGHT HOURS COMBINE THAT WITH UPSLOPE WINDS AND LLVL MOISTURE...INSERTED CHC POPS FOR -SHSN AREA WIDE....HIGHEST EASTERN ZONES. LULL IN THE PRECIP FORECAST MONDAY NIGHT OUTSIDE THE MOUNTAINS WHERE UPSLOPE CONDITIONS PERSIST TAPPING EVERY BIT OF AVAILABLE MOISTURE. LONG WAVE PATTERN REMAINS UNCHANGED THROUGH MIDWEEK AS WESTERN CONUS RIDGE MAINTAINS STRENGTH ALLOWING COLD AIR FROM CANADA TO SPILL INTO THE OH VALLEY. BIT OF WARMING HINTED AT THURSDAY AS BL TEMPS RECOVER TO -6C...NONETHELESS BELOW NORMAL TEMPS FCST ALL WEEK. EXPECTING LITTLE IF ANY RECOVERY IN TEMPERATURES MONDAY WITH CAA DURING THE DAY. PRESENT HIGHS ARE BELOW GUIDANCE DAYS 3 THROUGH 5 AND THIS LINES UP WELL WITH 2M TEMPS. POTENTIAL FOR PROLONG SNOW ACCUMULATION STILL IN THE CARDS FOR THE MTNS SUNDAY NIGHT THROUGH WEDNESDAY. LOWLANDS COULD SEE A SUGAR COATING MONDAY UNDER A SNOW SHOWER...ALTHOUGH IT APPEARS SNOW WILL BE HIT OR MISS...NORMALLY THE CASE WITH DCVA INDUCED PRECIPITATION. ATMOSPHERE PRIMED WITH RH...TEMPS...AND OMEGA ALIGNING UP IN THE PRIME SNOW GROWTH (DENDRITIC) LAYER...WHICH MAY LEAD TO MODERATE BURSTS OF SNOW MON AND TUES. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 101 AM EST FRI DEC 10 2004 AVIATION... LOW LEVEL MOISTURE IN PLACE WITH LARGE BUT POORLY DEFINED LOW PRESSURE SYSTEM OVER AND WEST OF THE AREA THROUGH THE DAY TODAY WILL EQUATE TO LIGHT FLOW WITH HIGHLY VARIABLE CONDITIONS RANGING ALMOST THE ENTIRE SPECTRUM OF FLYING CONDITIONS. CODED MOSTLY IFR TO MVFR WITH SOME LIFR OVERNIGHT...AND SOME VFR DURING THE DAY TODAY. THE STRONGEST UPPER LEVEL SUPPORT WILL MOVE NORTH JUST EAST OF THE AREA THIS MORNING SO SHOWERS COULD AFFECT EASTERN SITES. A POOL OF COLD AIR ALOFT MAY TRIGGER INSTABILITY SHOWERS THIS AFTERNOON. SOME THUNDER ALONG WITH SMALL HAIL ARE NOT OUT OF THE QUESTION. A SURFACE COLD FRONT WILL MOVE THROUGH DURING THIS TIME...PROVIDING SOME FOCUS FOR SHOWER DEVELOPMENT. LATER TONIGHT...TOWARD AND BEYOND THE END OF THE FORECAST PERIOD...WESTERLY FLOW WILL DEVELOP...BRINGING IN UPSLOPE LOW CLOUDS IN ERNEST. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && AVIATION...TRM
Hazardous weather outlook, Dec 10, 4:36 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EST FRI DEC 10 2004 WVZ038-046-047-111000- POCAHONTAS WV-RANDOLPH WV-WEBSTER WV- 436 AM EST FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... UPSLOPE SNOW SHOWERS ARE LIKELY SATURDAY. AS TEMPERATURES FALL INTO THE UPPER 20S ABOVE 3500 FEET...AS MUCH AS FOUR INCHES OF SNOW ARE POSSIBLE THERE. AN ADVISORY FOR SNOW WOULD BE NEEDED IF THIS POTENTIAL CONTINUES TO HOLD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>037-039-040-111000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RALEIGH WV-RITCHIE WV- ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH- WAYNE WV-WIRT WV-WOOD WV-WYOMING WV- 436 AM EST FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TRM
In the hours before
Special weather statement, Dec 10, 9:29 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 929 AM EST FRI DEC 10 2004 KYZ105-WVZ005-101445- LAWRENCE KY-WAYNE WV- 929 AM EST FRI DEC 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 929 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF LOUISA TO 5 MILES SOUTHEAST OF CHARLEY...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SIDNEY...RADNOR...KIAHSVILLE...DUNLOW...CENTERVILLE AND WAYNE. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. HAIL MAY BRIEFLY COVER THE GROUND UP TO AROUND 1 INCH. 15
Special weather statement, Dec 10, 10:04 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1004 AM EST FRI DEC 10 2004 WVZ006-013-024-025-101600- CABELL WV-LINCOLN WV-LOGAN WV-MINGO WV- 1004 AM EST FRI DEC 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1004 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM BARBOURSVILLE TO 11 MILES SOUTHWEST OF HARTS...OR FROM BARBOURSVILLE TO 9 MILES WEST OF MOUNT GAY...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SPURLOCKVILLE...RANGER...MUD...GILL...DEXTER AND WEST HAMLIN. EXPECT SMALL HAIL...UP TO PEA SIZE...AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. WINDS COULD GUST UP TO 30 MPH. 15
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 12:17 PM EST | Severe Thunderstorm Warning | RLX | Braxton | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.